Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

May 4, 2021Rockbridge County, Virginia

NWS Blacksburg, VA issued this special weather statement at May 4, 2021, 2:01 PM EDT for Rockbridge County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 2:01 PM EDT (18:01 UTC)
Expired
May 4, 2021, 2:15 PM EDT
In force
14 min
Issued by
NWS Blacksburg, VA

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS81 KRNK 041801
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Tue May 4 2021

VAZ024-041815-
Rockbridge-
201 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHEASTERN ROCKBRIDGE COUNTY...

At 201 PM EDT, a strong thunderstorm was located near Brownsburg, or
near Rockbridge Baths, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brownsburg...
and Fairfield.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3792 7921 3787 7934 3798 7947 3804 7940
TIME...MOT...LOC 1801Z 233DEG 27KT 3797 7936 

$$

VFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 4, 1:05 PM EDT, 56 minutes earlier.

Area forecast discussion, May 4, 1:05 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
105 PM EDT Tue May 4 2021

.SYNOPSIS...
Warm humid conditions are expected today ahead of an approaching
storm system over the Mid-Mississippi Valley. Showers and
thunderstorms are highly favored today with the potential for
strong to severe storms this afternoon. A cold front will sweep
through the region Wednesday bringing a change in airmass, with
a return to cooler weather for the second half of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 105 PM EDT Tuesday...

An active afternoon with risk for strong to severe
thunderstorms.

For this afternoon, a broken line of sub-severe storms moving
into far SW part of RNK CWA at 1230-1pm and with plenty of
sunshine out ahead SBCAPE values are already in the 2000-2500
J/kg range and may reach over 3000 in the east by mid afternoon.
Line is expected to become more organized and intensify as it
moves into the New River Valley, Roanoke and Southern Shenandoah
Valley, and the eventually east of the Blue Ridge. Hi res
models suggest bowing segments and environment is most
supportive of outflow dominated storm modes so expect wind
damage will be primary threat. However, given high instability
and some potential for deeper updraft to at least have mid-level
rotation, isolated large hail is possible as well. Cannot rule
out an isolated tornado, mainly east of the Blue Ridge, but that
is a very limited threat given lack of low level hodograph
curvature.

By 5 or 6pm this line will quickly move east of the RNK forecast
area with isolated showers lingering in the west perhaps, but
most locations will be rain and storm free this evening and into
much of the overnight. As a surface front and another upper
level wave approaches toward midnight, shower activity...with
some thunder possible is likely again in the far west and some
showers may drift across toward the Blue Ridge and a few could
make it into the Piedmont late tonight or toward morning but
will be widely scattered at best. Relatively mild overnight
with cloud cover and some showers, with lows generally in the
60s, and some upper 50s in higher elevations.

Cold front moves through the area on Wednesday with best chance
for showers continuing along the western slopes and biggest
questions are how much instability can develop in the Piedmont
before front gets through and thus could allow more showers and
storms to develop along it and then move quickly east and out of
the area. Hi res models suggest this is likely to happen by
early to mid afternoon but not sure if the line will completely
fill in and believe threat of severe weather is minimal until
it moves east of the area. Temperature forecast tricky as well
with most of the day in the west will be behind the front and
this certainly cooler than today (60s and into low 70s seems
likely now), but with Piedmont ahead of the front longer and may
warm again well into the 80s before front moves through. Most
likely these temperatures will need a little adjusting by
overnight shift as timing of front becomes a little more clear.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1145 AM EDT Tuesday...

A return to colder weather

On the backside of the departing cold front, high pressure will
start to build into the region, and be centered over central KY
by daybreak Thursday morning. During the course of the
transition, there will be enough of pressure gradient in place
to have gusty northwest winds across the region Wednesday night,
especially during the evening hours at the ridgetops.

Colder air returns to the region with this area of high pressure.
Expect lows Wednesday night to be in upper 30s to around 40 across
the mountains and low to mid 40s across the Piedmont. At this time,
frost is not expected across the mountains given the breezy/gusty
conditions.

On Thursday, look for partly to mostly cloudy skies across the
mountains thanks to the influence of an upslope northwest wind. The
Piedmont region should be mostly clear. After a cool start to the
day, highs will rebound into the upper 50s to lower 60s across the
mountains and upper 60s to around 70 across the Piedmont.

The center of the high pressure will start to drift east of the
region Thursday night as a cold front approaches from the west. We
still will be in a colder than normal regime with lows from the mid
30s to around 40 across the mountains and low to mid 40s across the
Piedmont. We are also expecting increasing cloud cover, and chance
of showers as the night progresses thanks to the approaching front.
The clouds and precipitation will again preclude any frost chances
in the west.

For Friday into Friday night, a cold front will cross the area
Friday morning, and be followed by a reinforcing front Friday
evening. Look for better coverage of showers, especially in the
west, and a small chance of thunderstorms across parts of southeast
West Virginia and Southside Virginia. Temperatures will continue to
trend a little lower with highs Friday and lows Friday night a
couple of degrees cooler than those realized Thursday into Thursday
night.

Winds will turn gusty from the northwest behind the front Friday
Friday into early Friday night with 20 to 30 mph gusts common at the
highest elevations.

Confidence in the above weather scenario is moderate.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1020 AM EDT Tuesday..

Another period of unsettled weather and trending milder

During this portion of the forecast, the area starts out on the
backside of departing upper trough. Through the remainder of the
weekend and into early next week, the region transitions to a more
zonal flow. However, we do expect periodic perturbations within this
flow thanks to upstream shortwave passing through the region.

Except for Saturday, this pattern will keep our forecast with some
potential of showers Sunday through Tuesday. While it is a little
early to say with high certainty, there will also be a chance of
some thunderstorms Monday afternoon for mainly the southeast section
of the forecast area when a cold front moves southeast through the
area.

Temperatures during this portion of the forecast will start about
five degrees below average and then trend to around average on
Monday, then five degrees cooler than average behind the cold front
on Tuesday.

Confidence in the above weather scenario is on the low side of
moderate.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 700 AM EDT Tuesday...

Vigorous storm system will move northeast from TN/KY today
resulting in numerous showers and thunderstorms. Greatest
coverage this morning will be west of the Appalachian Divide,
with activity becoming more prolific this afternoon...spreading
east of the mountains during the afternoon. In the interim,
mainly VFR expected, although an IFR stratus layer was present
along the NC/VA border this morning impacting KMTV/KDAN, but
is not expected to reach KROA/KLYH. Daytime heating should
disperse this cloud layer before noon.

Low to mid level cumulus will be on the increase from the
southwest this morning per unstable air over the Tennessee
valley. Cumulus will become more prolific by afternoon with the
development of scattered showers and thunderstorms. A more
organized Mesoscale Convective System is expected to cross the
mountains from the Tennessee Valley around noon...with the
potential for a BKN-Solid line of Thunderstorms that will be
moving from west to east into VA/NC early this
afternoon...clearing the area by 00z/8PM. Strong wind gusts and
LLWS would be the main threat from this line of storms.

After the passage of the MCS, expect partial clearing with
another period of VFR this evening and early tonight. A cold
front will cross the region late tonight and early Wednesday,
associated with more showers and potential for Sub-VFR
conditions.

Extended Aviation Discussion...

Passage of a cold front Wednesday will bring a wind shift to
the region with gusty northwest winds and clearing skies. Expect
mainly VFR conditions from late Wednesday into Thursday.
Another disturbance may bring showers to the area late Thursday
into Friday.

&&

.EQUIPMENT...
BLF ASOS seems to be getting hit with intermittent power outage
which is degrading the observation at times. Plan to have
maintenance folks look into this today.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/SK
NEAR TERM...PM/SK
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
EQUIPMENT...PM
Hazardous weather outlook, May 4, 3:58 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EDT Tue May 4 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-050800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
358 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms today.  The main
threat is damaging thunderstorm winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, May 4, 12:05 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1205 PM EDT Tue May 4 2021

VAZ007-009-015-041630-
Tazewell-Grayson-Smyth-
1205 PM EDT Tue May 4 2021

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SMYTH...TAZEWELL
AND GRAYSON COUNTIES...

At 1204 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Coleman to near Bristol Tn.
Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Marion...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
and Independence.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3727 8145 3706 8134 3703 8146 3690 8133
      3677 8126 3676 8119 3676 8118 3657 8108
      3660 8165 3664 8161 3679 8170 3693 8183
      3696 8178 3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 1604Z 265DEG 36KT 3747 8215 3657 8214

KK
Special weather statement, May 4, 12:31 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 PM EDT Tue May 4 2021

VAZ007-009-010-012-015-WVZ042-041700-
Tazewell-Grayson-Bland-Wythe-Smyth-Mercer-
1231 PM EDT Tue May 4 2021

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
SMYTH...TAZEWELL...BLAND...WYTHE...GRAYSON AND MERCER COUNTIES...

At 1230 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Hanover to 8 miles north of
Mountain City. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bluefield...
Wytheville...
Bland...
Princeton...
Marion...
Richlands...
and Tazewell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3724 8174 3720 8168 3721 8156 3726 8150
      3727 8142 3742 8131 3742 8128 3746 8131
      3751 8121 3757 8120 3759 8116 3682 8100
      3681 8104 3673 8098 3657 8095 3659 8168
      3664 8161 3693 8183 3696 8178 3713 8190
TIME...MOT...LOC 1630Z 273DEG 31KT 3750 8181 3660 8180

KK
Special weather statement, May 4, 1:23 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
123 PM EDT Tue May 4 2021

VAZ019-023-024-035-041800-
Botetourt-Amherst-Rockbridge-Alleghany-
123 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...CENTRAL ROCKBRIDGE...NORTH CENTRAL BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND NORTHWESTERN AMHERST COUNTIES
IN CENTRAL VIRGINIA...THE CITY OF BUENA VISTA AND THE CITY OF
LEXINGTON...

At 123 PM EDT, a strong thunderstorm was located near Longdale
Furnace, or near Collierstown, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lexington...
Buena Vista...
Goshen...
Collierstown...
Rockbridge Baths...
Cornwall...
and Bells Valley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3771 7921 3769 7936 3770 7977 3776 7982
      3785 7970 3784 7969 3787 7966 3787 7965
      3791 7963 3805 7945
TIME...MOT...LOC 1723Z 245DEG 28KT 3776 7969

VFJ
Special weather statement, May 4, 1:30 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
130 PM EDT Tue May 4 2021

VAZ010>014-016>018-022-033-WVZ042>044-507-041800-
Pulaski-Wythe-Floyd-Carroll-Giles-Franklin-Bland-Montgomery-Craig-
Roanoke-Summers-Eastern Greenbrier-Monroe-Mercer-
130 PM EDT Tue May 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...GILES...CRAIG...FLOYD...NORTHEASTERN CARROLL...ROANOKE...
BLAND...NORTHEASTERN WYTHE...NORTHERN FRANKLIN...MONTGOMERY...SOUTH
CENTRAL GREENBRIER...SOUTHERN SUMMERS...MERCER AND MONROE COUNTIES...
THE CITY OF RADFORD...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 129 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Athens to near Allisonia. Movement was
northeast at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Bluefield...
and Pulaski.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3768 8029 3766 8028 3745 8004 3741 8007
      3736 7995 3727 7985 3722 7985 3722 7980
      3711 7968 3684 8043 3678 8083 3707 8117
      3743 8127 3785 8047
TIME...MOT...LOC 1729Z 244DEG 61KT 3741 8101 3691 8068

VFJ
Special weather statement, May 4, 1:53 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
153 PM EDT Tue May 4 2021

VAZ019-020-023-024-041830-
Botetourt-Bath-Rockbridge-Alleghany-
153 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY...WEST CENTRAL ROCKBRIDGE...SOUTH CENTRAL BATH AND
NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY
OF COVINGTON...

At 153 PM EDT, a strong thunderstorm was located near Oriskany,
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Covington...
Clifton Forge...
Collierstown...
Iron Gate...
Douthat State Park...
Low Moor...
and Ingalls Field.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3764 8001 3771 8009 3802 7979 3773 7948
TIME...MOT...LOC 1753Z 237DEG 23KT 3769 8000

VFJ
Special weather statement, May 4, 2:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Tue May 4 2021

VAZ024-041815-
Rockbridge-
201 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE COUNTY...

At 201 PM EDT, a strong thunderstorm was located near Brownsburg, or
near Rockbridge Baths, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brownsburg...
and Fairfield.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3792 7921 3787 7934 3798 7947 3804 7940
TIME...MOT...LOC 1801Z 233DEG 27KT 3797 7936

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:05 PM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell25 min
May 4, 12:31 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe29 min
May 4, 1:23 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington37 min
May 4, 1:30 PM EDTSpecial Weather StatementRNKBland, Craig, Floyd, Giles, Montgomery, Pulaski and 4 more30 min
May 4, 1:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford49 min
May 4, 1:53 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
May 4, 2:10 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem35 min
May 4, 2:12 PM EDTAreal Flood AdvisoryRNKBedford, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem2 hr
May 4, 2:15 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Lexington60 min
May 4, 2:22 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more53 min
May 4, 2:53 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Buena Vista and 1 more67 min
May 4, 3:05 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Botetourt, Rockbridge, City of Lexington40 min
May 4, 3:35 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell55 min
May 4, 3:50 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte55 min
May 4, 4:11 PM EDTSpecial Weather StatementRNKBuckingham34 min
May 4, 3:23 PM EDTSpecial Weather StatementRNKRockingham37 min
May 4, 3:55 PM EDTSpecial Weather StatementRNKCaswell35 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.